Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 281, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2009, 1:35 PM CDT for 4 counties in Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 1:35 PM CDT (18:35 UTC)
- Expired
- Jun 11, 2009, 2:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:40 PM CDT | TSTM WND DMG | 1 S Grant Town, AL | MUNFORD VFD REPORTS MULTIPLE TREES DOWN ON PRIVATE PROPERTY. |
| Jun 11, 1:40 PM CDT | HAIL 1 | 1 S Grant Town, AL | MUNFORD VFD REPORTS QUARTER SIZE HAIL IN MUNFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 111835 SVRBMX ALC015-027-029-121-111915- /O.NEW.KBMX.SV.W.0281.090611T1835Z-090611T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT THU JUN 11 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF OXFORD... NORTH CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA... SOUTHWESTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA... NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 215 PM CDT * AT 133 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TALLADEGA MUNICIPAL AIRPORT...OR 8 MILES NORTHEAST OF TALLADEGA...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRANT TOWN BY 145 PM CDT... ANNISTON METRO AIRPORT AND 6 MILES SOUTH OF HOBSON CITY BY 155 PM CDT... OXFORD AND OXFORD LAKE BY 200 PM CDT... MOUNT CHEAHA BY 205 PM CDT... THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 173 THROUGH 191 TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3365 8567 3342 8567 3344 8609 3362 8608 TIME...MOT...LOC 1836Z 271DEG 21KT 3353 8600 $$ 03
1 follow-up statement
000 WWUS54 KBMX 111844 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 144 PM CDT THU JUN 11 2009 ALC015-027-029-121-111915- /O.CON.KBMX.SV.W.0281.000000T0000Z-090611T1915Z/ CLAY AL-TALLADEGA AL-CLEBURNE AL-CALHOUN AL- 144 PM CDT THU JUN 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTH CENTRAL CALHOUN...SOUTHWESTERN CLEBURNE...NORTHEASTERN TALLADEGA AND NORTH CENTRAL CLAY COUNTIES... AT 142 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRANT TOWN... OR 9 MILES SOUTHWEST OF OXFORD...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF ANNISTON METRO AIRPORT AND 8 MILES SOUTH OF HOBSON CITY BY 150 PM CDT... 6 MILES SOUTH OF OAK HILL...7 MILES SOUTH OF OXFORD AND 8 MILES SOUTH OF OXFORD LAKE BY 155 PM CDT... MOUNT CHEAHA BY 200 PM CDT... THIS INCLUDES... INTERSTATE 20 EXIT NUMBERS 179 THROUGH 191 TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3360 8600 3365 8567 3342 8567 3344 8602 TIME...MOT...LOC 1844Z 279DEG 23KT 3351 8593 $$ 03
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:03 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 11, 12:03 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1203 PM CDT THU JUN 11 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE FORECAST IS IN PRETTY GOOD SHAPE THIS MORNING. A COUPLE OF THUNDERSTORMS DEVELOPED ACROSS WINSTON COUNTY AND WILL CLIP THE NORTHERN EDGE OF OUR NORTHEAST COUNTIES OVER THE NEXT HOUR OR TWO. OTHER THAN THAT...WILL HAVE TO WATCH FOR DEVELOPMENT OF ANY SHORTWAVE IMPULSES THAT MAY FORM UPSTREAM OF THE STATE AS TEMPS AND DEW POINTS REMAIN HIGH. 27 && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AT TCL...BHM...EET...ANB WITH ISOLATED ACTIVITY AT MGM AND TOI. TEMPORARY CEILINGS 1500 TO 2500 FEET POSSIBLE IN AND NEAR THUNDERSTORMS. AFTER 06Z PATCHY FOG WILL DEVELOP AT MOST LOCATIONS WITH VSBYS 4-6 MILES. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 1:13 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 113 PM CDT THU JUN 11 2009 ALZ011>015-017>050-120100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 113 PM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM ALONG AND EAST OF I-65. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER RISK OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ON FRIDAY AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR AS AN UPPER LEVEL IMPULSE SHIFTS FROM WEST TO EAST ACROSS THE NORTH. THE PRIMARY THREAT WILL BE DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED ACROSS THE NORTHERN SECTIONS TODAY AND FRIDAY.
In the hours before
Local storm report, Jun 11, 10:19 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND DMG ADDISON 34.20N 87.18W
06/11/2009 WINSTON AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
DAMAGE TO A FENCE.
&&
HBSpecial weather statement, Jun 11, 10:39 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1039 AM CDT THU JUN 11 2009 ALZ018-111630- ETOWAH- 1039 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 1130 AM CDT... AT 1039 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOAZ...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SARDIS CITY. REECE CITY. CRUDUP. NORTHSIDE. WILSONIA. TABOR ROAD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 11:09 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1109 AM CDT THU JUN 11 2009 ALZ020-111700- CHEROKEE- 1109 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT... AT 1108 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF FORT PAYNE TO ANDERSON...OR ALONG A LINE EXTENDING FROM FORT PAYNE TO 6 MILES NORTH OF HOKES BLUFF...MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SLACKLAND. LEESBURG. WEISS DAM. WEISS LAKE. MOSHAT. FULLERTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 11, 1:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL PELL CITY 33.56N 86.27W
06/11/2009 E0.88 INCH ST. CLAIR AL TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN PELL CITY.
&&
DESLocal storm report, Jun 11, 1:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND DMG ADDISON 34.20N 87.18W
06/11/2009 WINSTON AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
DAMAGE TO A FENCE.
1107 AM TSTM WND DMG SARDIS 34.17N 86.12W
06/11/2009 ETOWAH AL EMERGENCY MNGR
SEVERAL TREES REPORTED DOWN IN SARDIS.
1255 PM HAIL PELL CITY 33.56N 86.27W
06/11/2009 E0.88 INCH ST. CLAIR AL TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN PELL CITY.
&&
DESLocal storm report, Jun 11, 1:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL OHATCHEE 33.78N 86.02W
06/11/2009 E0.75 INCH CALHOUN AL PUBLIC
PENNY SIZE HAIL REPORTED IN OHATCHEE.
&&
DESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 51 min |
| Jun 11, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 17 min |
| Jun 11, 12:43 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 47 min |
| Jun 11, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 42 min |
| Jun 11, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.